Texas, 2022Wildfire in Texas, August 2 to 11, 2022
August 2 to 11, 2022 · NWS EWX · 3 events in 3 counties and zones
Hot, dry, and breezy weather made favorable conditions for wildfire spread.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot, dry, and breezy weather made favorable conditions for wildfire spread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 2, 11:28 AM CST, 14 minutes earlier.
Area forecast discussion, Aug 2, 11:28 AM CST, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
Issued by National Weather Service Brownsville TX
1228 PM CDT Tue Aug 2 2022
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 206 AM CDT Tue Aug 2 2022
Early morning surface observations show ongoing moisture recovery
and southeasterly winds areawide. Dew point rises to/above 60 degrees
have been noted at all stations, with most spots along I-35 and in
the Coastal Plains reporting 70+ dew points as of 06Z. Similar to the
last several days, this moisture should encourage scattered to
broken low cloud formation nearer to daybreak, particularly from the
Balcones Escarpment and points south and east. Coverage will steadily
lift out as surface heating/boundary layer mixing begin following
sunrise. Temperatures should bottom out in the mid-upper 70s in most
locations outside of Hill Country, where low-mid 70s can be expected
prior to sunrise.
Synoptically, the majority short term forecast period will be
characterized by continued quasi-zonal 500 millibar flow across the
CONUS. Heights will begin to rise across central portions of the
continent by Wednesday evening/the beginning of the long term as the
subtropical high pressure center begins to nudge east into the
southern plains. Lower in the column, southerly flow of continental
origin in the 850-700 millibar layer will lead to warmer
temperatures relative to what was observed over the weekend and on
Monday. Impacts will be felt as early as this afternoon, with
widespread high temperatures in the 100-103 range expected outside
of Hill Country. Heat indices in the 104-108 range will accompany
this warmth. While this combination of temps and heat index values
is a touch below Heat Advisory criteria, conditions will
nevertheless be dangerous for those planning to spend prolonged
periods of time outside today. Have thus issued a Special Weather
Statement for our Coastal Plains, I-35, and Winter Garden counties
through early this evening. Temperatures will be even hotter
tomorrow afternoon, and Heat Advisories will likely be needed across
portions of the region. Drink plenty of water, wear light-
colored/loose-fitting clothing, and take frequent cooling breaks in
shaded and/or air-conditioned environments if spending extended
periods of time outside today and tomorrow.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 206 AM CDT Tue Aug 2 2022
The upper ridge will have the maximum influence on TX Wednesday into
Thursday, so we'll probably see similar high temperatures and heat
indices Thursday afternoon to those from Wednesday afternoon. The
southern periphery of the ridge weakens Friday as there is a signal
for a weak mid level disturbance to drop WSW from Srn LA to near LRD
by 06Z Saturday. The 12Z deterministic runs were pretty bullish on
the impacts with highs only in the upper 80 to low 90s over the
eastern 2/3 of the area according to the MEX guidance. Earlier runs
of the ECM also suggested a significant cool-down but slightly later
into Saturday. Then the most recent runs have reverted back toward a
warmer and more stable solution, and an increased presence of the
Saharan Air Layer over South TX may be a factor in this shift. The
warmer ECM is favored for this Friday through Sunday period, but
there should at least be a few storms and hopefully some cool
outflows to knock a degree or two off the MaxT grids for central and
eastern counties this weekend. A slight uptick in high temps are then
noted to return for early in the work week as mid level ridging
broadens over the Srn CONUS again.
&&
.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Tue Aug 2 2022
VFR conditions will continue to prevail over all TAF sites through
the period. Will continue to monitor for possible cig reductions for
Wednesday morning, but at this time confidence is low on any MVFR
ceilings and will continue to mention of SCT at this time.
Southeasterly winds will remain moderate to breezy into the evening
before decreasing overnight. Winds are expected to increase once
again by late Wednesday morning/early afternoon with gusts to around
20 kts.
&&
.FIRE WEATHER...
Issued at 206 AM CDT Tue Aug 2 2022
Fire weather will continue to be a concern through the duration of
the short term. 10-15 MPH winds, widespread relative humidity values
in the 25 to 35 percent range, and dry to extremely dry fuels will
support the growth of wildfires over each of the next two
afternoons. While said wind and RH values fall a touch below our
explicit elevated and near-critical fire weather criteria,
antecedent fire activity (seven wildfires are currently burning in
the EWX CWA) and drought-starved fuels warrant the issuance of a
Fire Danger Statement today, and likely tomorrow. Take extra
precautions to avoid the ignition and spread of wildfires both today
and tomorrow.
&&
.CLIMATE...
Issued at 212 PM CDT Mon Aug 1 2022
RECORD HIGHS (* = "AND PREVIOUS YEARS")
SAT AUS ATT DRT
08/02(TUE) 103/2011 106/2011 107/2011 106/2012
08/03(WED) 103/1998* 105/2011* 107/1923 106/1996
08/04(THU) 103/2011* 105/2011 107/2011 104/2020*
08/05(FRI) 104/2013* 105/1951 106/2011 105/1951
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 102 77 104 78 / 0 0 0 0
Austin Bergstrom Intl Airport 101 77 103 75 / 0 0 0 0
New Braunfels Muni Airport 102 76 102 76 / 0 0 0 0
Burnet Muni Airport 100 75 101 76 / 0 0 0 0
Del Rio Intl Airport 102 78 104 79 / 0 0 0 0
Georgetown Muni Airport 102 77 103 78 / 0 0 0 0
Hondo Muni Airport 103 76 105 76 / 0 0 0 0
San Marcos Muni Airport 102 76 103 76 / 0 0 0 0
La Grange - Fayette Regional 102 77 102 75 / 10 0 0 0
San Antonio Intl Airport 101 77 103 77 / 0 0 0 0
Stinson Muni Airport 103 77 104 76 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Aviation...68Hazardous weather outlook, Aug 2, 3:15 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
415 AM CDT Tue Aug 2 2022
TXZ171>173-183>194-202>209-217>225-228-030915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
415 AM CDT Tue Aug 2 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Hot high temperatures and elevated heat indices are expected this
afternoon, particularly in locations outside of Hill Country.
Those planning to spend prolonged periods of time outdoors should
drink plenty of water, wear light-colored/loose-fitting clothing,
and take frequent cooling breaks in shaded and/or air-conditioned
environments. Never leave children or pets unattended in vehicles.
Elevated to near critical fire weather conditions are expected
this afternoon, as relative humidity values in the 25 to 35
percent range and breezy winds will combine with critically to
extremely dry fuels to promote the spread of wildfires.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerous high temperatures and heat index values will continue
through Thursday afternoon. Those spending extended periods of
time outside should continue to take proper heat precautions each
day.
Elevated to near critical fire weather conditions are expected to
continue through Thursday, as marginally low humidity values and
gusty winds will combine with critically to extremely dry fuels to promote
the spread of wildfires.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Gillespie
- When
- August 2, 11:42 AM CST to August 11, 7:18 PM CST
- Where
- Gillespie forecast zone
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
The Big Sky wildfire was discovered on the 2nd at 11:42 CST approximately 16 miles NE of Fredericksburg in Gillespie County. Fire weather conditions were near critical and there was a Fire Danger Statement in effect. One home was damaged and saved. Three outbuildings were destroyed and 15 others are threatened. The fire was brought under control on the 11th after burning 1459 acres.
Wildfire, Blanco
- When
- August 2, 12:02 PM CST to August 8, 8:53 AM CST
- Where
- Blanco forecast zone
- Property damage
- $1.0 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
The Smoke Rider wildfire was discovered on the 2nd at 12:02 CST along CR 165 in Henley near the Blanco Hays county line. Fire weather conditions were near critical and there was a Fire Danger Statement in effect. Two homes and multiple vehicles were lost in the fire. Twenty to thirty other homes were threatened and saved. The fire jumped Hwy 290 and it was closed in both directions from RM 165 to Southern Dr. on the 2nd for about five hours. The fire was brought under control on the 8th after burning 1210 acres most of which was in Blanco County.
Wildfire, Hays
- When
- August 2, 12:02 PM CST to August 8, 8:53 AM CST
- Where
- Hays forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
The Smoke Rider wildfire was discovered on the 2nd at 12:02 CST along CR 165 in Henley near the Blanco Hays county line. Fire weather conditions were near critical and there was a Fire Danger Statement in effect. Two homes and multiple vehicles were lost in the fire. Twenty to thirty other homes were threatened and saved. The fire jumped Hwy 290 and it was closed in both directions from RM 165 to Southern Dr. on the 2nd for about five hours. The fire was brought under control on the 8th after burning 1210 acres most of which was in Blanco County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, August 2, 20221 death · 1 injured · 1 event
- Flash Flooding in Mississippi, August 2, 2022$1.1 million · 4 events
- Damaging Winds in South Dakota, August 2, 2022$208,000 · 69 kt wind · 15 events
- Flash Flooding and Hail in Illinois, August 2, 2022$60,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Wisconsin, August 2 to 3, 2022$60,000 · 1.5 in hail · 23 events
- Damaging Winds in Minnesota, August 2, 2022$44,000 · 70 kt wind · 26 events
- Damaging Winds in Michigan, August 2, 2022$33,000 · 65 kt wind · 8 events
- Excessive Heat in Minnesota, August 2, 202232 events
- Hail and Damaging Wind in Missouri, August 2, 2022$18,000 · 1.25 in hail · 2 events
- Heat in Tennessee, August 2, 202211 events
- Hail in Minnesota, August 2, 20222 in hail · 11 events
- Lightning Strike and Heavy Rain in Florida, August 2 to 3, 20221 injured · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050755, 1050753, 1050754.